Inertial Manifolds for von Karman Plate Equations

  • Igor Chueshov
  • Irena Lasiecka
Part of the Springer Monographs in Mathematics book series (SMM)


One of the contemporary approaches to the study of long-time behavior of infinite-dimensional dynamical systems is based on the concept of inertial manifolds which was introduced in [177] (see also the monographs [61, 90, 273] and the references therein and also Section 7.6 in Chapter 7). These manifolds are finite-dimensional invariant surfaces that contain global attractors and attract trajectories exponentially fast. Moreover, there is a possibility to reduce the study of limit regimes of the original infinite-dimensional system to solving similar problem for a class of ordinary differential equations. Inertial manifolds are generalizations of center-unstable manifolds and are convenient objects to capture the long-time behavior of dynamical systems. The theory of inertial manifolds is related to the method of integral manifolds (see, e.g., [92, 139, 233]), and has been developed and widely studied for deterministic systems by many authors. All known results concerning existence of inertial manifolds require some gap condition on the spectrum of the linearized problem (see, e.g., [45, 50, 61, 90, 227, 236, 273] and the references therein). Although inertial manifolds have been mainly studied for parabolic-like equations, there are some results for damped second order in time evolution equations arising in nonlinear oscillations theory (see, e.g., [45, 50, 61, 236]). These results rely on the approach originally developed in [236] for a one-dimensional semilinear wave equation and require the damping coefficient to be large enough. In fact, as indicated in [236], this requirement is a necessary condition in the case of hyperbolic flows.


Global Attractor Analytic Semigroup Integral Manifold Plate Equation Inertial Manifold 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

  1. 43.
    S. Chen and R. Triggiani, Proof of extensions of two conjectures on structural damping for elastic systems, Pacific J. Math., 136 (1989), 15–55.MATHMathSciNetGoogle Scholar
  2. 44.
    S. Chen and R. Triggiani, Characterization of domains of fractional powers of certain operators arising in elastic systems and applications, J. Diff. Eqs., 64 (1990), 26–42.Google Scholar
  3. 45.
    S. N. Chow and K. Lu Invariant manifolds for flows in Banach spaces, J. Diff. Eqs., 74, (1988), 285–317.MATHCrossRefMathSciNetGoogle Scholar
  4. 50.
    I. Chueshov, Inertial manifolds in the nonlinear oscillation problem of infinite panel, Ukraine Math. J., 42 (1990), 1149–1151.MATHCrossRefMathSciNetGoogle Scholar
  5. 61.
    I. Chueshov, Introduction to the Theory of Infinite-Dimensional Dissipative Systems, Acta, Kharkov, 1999, in Russian; English translation: Acta, Kharkov, 2002; see also
  6. 66.
    I. Chueshov and I. Lasiecka, Inertial manifolds for von Karman plate equations, Appl. Math. Optim., (special issue dedicated to J. L. Lions) 46 (2002), 179–207.Google Scholar
  7. 75.
    I. Chueshov and I. Lasiecka, Long-Time Behavior of Second Order Evolution Equations with Nonlinear Damping, Memoirs of AMS, vol.195, no. 912, AMS, Providence, RI, 2008.Google Scholar
  8. 90.
    P. Constantin, C. Foias, B. Nicolaenko and R. Temam, Integral Manifolds and Inertial Manifolds for Dissipative Partial Differential Equations, Springer, Berlin, 1989.MATHGoogle Scholar
  9. 92.
    Ju. Daletsky and M. Krein, Stability of Solutions of Differential Equations in Banach Space. Nauka, Moscow, 1970, in Russian.Google Scholar
  10. 117.
    C. Foias, G.R. Sell, and R. Temam, Inertial manifolds for nonlinear evolution equations, J. Diff. Eqs., 73 (1988), 309–353.MATHCrossRefMathSciNetGoogle Scholar
  11. 139.
    D. Henry, Geometric Theory of Semilinear Parabolic Equations, Springer, New York, 1981.MATHGoogle Scholar
  12. 209.
    I. Lasiecka and R. Triggiani, Exact null controllability of structurally damped and thermo-elastic parabolic models, Atti Accad. Naz. Lincei Cl. Sci. Fis. Mat. Natur. Rend. Lincei, Mat. Appl., 9(1) (1998), 43–69.MATHMathSciNetGoogle Scholar
  13. 216.
    I. Lasiecka and R. Triggiani, Control Theory for Partial Differential Equations, Cambridge University Press, Cambridge, 2000.Google Scholar
  14. 227.
    J. Mallet-Paret and G. Sell, Inertial manifolds for reaction diffusion equations in higher dimension, J. Amer. Math. Soc., 1 (1988), 805–866.CrossRefMathSciNetGoogle Scholar
  15. 233.
    Ju. A. Mitropolsky and O. B. Lykova, Integral Manifolds in Nonlinear Mechanics, Nauka, Moscow, 1973, in Russian.Google Scholar
  16. 236.
    X. Mora, Finite-dimensional attracting invariant manifolds for damped semilinear equations. Res. Notes Math., 155 (1987), 172–183.MathSciNetGoogle Scholar
  17. 247.
    J. Richards, On the gap between numbers which are sums of two squares, Adv. Math., 46 (1982), 1–2.MATHCrossRefMathSciNetGoogle Scholar
  18. 273.
    R. Temam, Infinite Dimensional Dynamical Systems in Mechanics and Physics, Springer, New York, 1988.MATHGoogle Scholar

Copyright information

© Springer Science+Business Media 2010

Authors and Affiliations

  1. 1.Department of Mechanics & MathematicsKharkov National UniversityKharkovUkraine
  2. 2.Department of MathematicsUniversity of VirginiaCharlottesvilleUSA

Personalised recommendations